Bowel Ischemia: A Rare Complication of Thiopental Treatment for Status Epilepticus
- First Online:
- Cite this article as:
- Cereda, C., Berger, M.M. & Rossetti, A.O. Neurocrit Care (2009) 10: 355. doi:10.1007/s12028-008-9168-6
- 172 Views
Refractory status epilepticus (RSE) treatment is usually performed with comainduction using an appropriate general anesthetic. Most frequent complications are represented by hypotension and infection. Other side-effects may however be encountered.
We describe two patients suffering from acute bowel ischemia after thiopental (THP) treatment for RSE. A 73-year-old man with a complex-patial RSE following an acute stroke received THP (303 mg/kg over 48 h); 36 h after THP discontinuation, he presented abdominal tenderness and lactate elevation. Necrosis of the terminal ileum and colon was seen during surgical exploration; he deceased shortly thereafter. A 21 year-old woman had a cryptogenic de novo generalized-convulsive RSE resistant to 5 attempts of EEG burst-suppression. During the 6th attempt, after THP (840 mg/kg over 150 h) together with mild hypothermia, she developed an ileus with elevated serum lactate; caecum necrosis was observed during surgery. Hypernatremia, acidosis and hyperlactatemia heralded this complication in both patients.
In these two patients, mechanical vascular ischemia may have resulted from drug-induced paralytic ileus. To our knowledge, this is the first report describing this potential fatal side effect in adults with RSE.